Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2004, 8:07 PM CDT for Barton County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2004, 8:07 PM CDT (01:07 UTC)
- Expired
- May 12, 2004, 9:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:10 PM CDT | HAIL 1 | 7 S Great Bend, KS | |
| May 12, 8:22 PM CDT | HAIL 0.88 | Ellinwood, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 130107 SVRICT KSC009-130200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 807 PM CDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 900 PM CDT. * AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF SEWARD...OR ABOUT 11 MILES SOUTHEAST OF GREAT BEND...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE 9 MILES EAST OF GREAT BEND AROUND 815 PM CDT... NEAR ELLINWOOD AROUND 820 PM CDT... NEAR CLAFLIN AROUND 835 PM CDT... 10 MILES EAST OF SUSANK AROUND 845 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 900 PM CDT. LAT...LON 3826 9882 3826 9851 3867 9848 3867 9879 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:55 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 12, 5:55 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 555 PM CDT WED MAY 12 2004 .DISCUSSION...MESOSCALE UPDATE ANTICIPATING RAPID T-STORM DEVELOPMENT NEAR DRYLINE BULGE OVER NW OK AND TOWARD PRATT AREA NEXT HOUR OR TWO. EXTREMELY UNSTABLE AIRMASS AND SUFFICIENT SHEAR ON LAMONT PROFILER SUPPORT SUPERCELL DEVELOPMENT WITH THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS. ALSO CONCERNED ABOUT TORNADO POTENTIAL, WHICH MAY INCREASE THRU FIRST FEW HOURS AFTER SUNSET AS LLJ INCREASES. WILL NEED TO MONITOR CLOSELY. ALSO NON-SUPERCELL TORNADO POSSIBLE ALONG COLDFRONT IF WE CAN GET VIGOROUS UPDRAFT DEVELOPMENT, GIVEN POTENTIAL FOR CYCLONIC VORTICES ALONG BOUNDARY. WOLF ------------------------------------- 340 PM CDT WED MAY 12 2004 .DISCUSSION... FORECAST FOCUS IS ON SEVERE WEATHER/FLOODING POTENTIAL TONIGHT INTO THURSDAY EVENING. TONIGHT: COLD FRONT HAS PRETTY MUCH STALLED ALONG A LINE FROM MANHATTAN TO HUTCHINSON, TO N OF PRATT. AIRMASS S OF THE FRONT WL BECOME VERY UNSTABLE LATE THIS PM/EVE WITH SBCAPES OF 3000-4000. CAP SHOULD WEAKEN TO NIL AS NEXT SHORTWAVE EJECTS OUT OF CO/NM ACROSS NWRN KS THIS EVE. 0-6KM SHEAR INDICATED TO BE AROUND 40-45 KTS THRU THIS EVE. SO A FEW SEVERE THUNDERSTORMS SHOULD DEVELOP BY THIS EVE ALONG THE FRONT AND PSBLY JUST E OF THE DRYLINE EXTENDING FM P28 SWD THRU NWRN OK. THE STORMS MAY MERGE INTO LINES ALONG THE FRONT, BUT A FEW DISCRETE SUPERCELLS MAY DEVELOP OR MOVE INTO S-CNTRL KS, W OF I-135. A 45 KNOT 850 LOW LEVEL JET WL THEN DEVELOP BY LATE EVENING, WITH STRONG MOISTURE CONVERGENCE EXPECTED N OF THE SFC FRONT IN CNTRL KS OVERNIGHT. THEREFORE SHOULD SEE AN MCS DEVELOP THERE. PRECIPITABLE WATER VALUES RUNNING 1.25 TO 1.5 IN, SO HEAVY RAINFALL PSBL, THEREFORE ISSUING A FLOOD WATCH FOR CNTRL KS TONIGHT INTO THURS AM. COULD SEE ADDITIONAL HAIL/WIND REPORTS OVERNIGHT. THURS-THURS NIGHT: CONVECTION WL LIKELY CONTINUE RIGHT INTO THE THURSDAY AFTERNOON HOURS DUE TO STRONG ISENTROPIC LIFT, DESPITE A GRADUAL WEAKENING OF THE LLJ. BRUNT OF CONVECTION SHOULD SHIFT INTO SERN KS FOR THE AFTERNOON/EVENING HOURS WITH THE RR QUAD OF THE UPR JET. SOME LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING PSBL THERE IN THE PM/EVE, HOWEVER THE LIFT SHOULD GRADUALLY WEAKEN LATE THURS NIGHT AS THE 850 WINDS VEER AND THE ISENTROPIC DOWNGLIDE COMMENCES. A LARGE TEMPERATURE CONTRAST WL BE NOTED ACROSS OUR FCST AREA, WITH HIGHS RANGING FM THE COOL 50S IN CNTRL KS, TO NR 80 IN THE FAR SE. MUCH COOLER THURS NIGHT AS THE RAIN ENDS AND DRIER AIR FILTERS IN VIA NWRLY WINDS. FRIDAY: REMOVED ALL POPS. THE LOW LEVEL ANTICYCLONE WILL SPREAD ACROSS THE FCST AREA WITH LGT/VAR WINDS AND DRIER AIR. GIVEN DECENT SUN, HIGHS IN LOW-MID 60S LOOK REASONABLE. SFC RIDGE WL REMAIN ANCHORED OVER ERN KS FRI NIGHT AND WITH ENOUGH LINGERING BOUNDARY LAYER MOISTURE AND LIGHT WINDS, COULD SEE AT LEAST SOME PATCHY FOG FORMATION. SAT: 12Z GFS STILL INDICATING THAT IT WL BE DRY AND PLEASANT WITH HIGHS IN THE LOW-MID 70S, WITH SFC RIDGE SLOW TO MOVE THROUGH ERN KS. SUN-WED: GFS AND ECMWF CONTINUE TO OFFER FAIRLY SUBSTANTIAL DIFFERENCES IN THE TIMING AND AMPLITUDE OF MID-UPPER LEVEL SHORTWAVES STREAMING IN OFF THE ERN PACIFIC AND ACROSS THE NRN/CNTRL PLAINS DURING THIS PERIOD. THIS RESULTS IN DIFFERENCES IN THE SURFACE FRONTS AND TIMING OF THEM AS WELL. ATTM, STILL OPTING TO NOT INSERT PRECIPITATION CHANCES INTO THE FCST AS IT WOULD BE RATHER DIFFICULT TO ASCERTAIN EXACTLY WHAT TIME PERIODS TO PUT THEM IN. ANY POPS LOOK LOW END (20/30 PCT) ATTM AND WL CHOOSE NOT TO BLANKET THIS PERIOD WITH SLT CHANCES ATTM AND KEEP FCST DRY WITH NEAR NORMAL TEMPS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 63 66 45 63 / 50 50 20 5 HUTCHINSON 58 62 42 63 / 60 40 20 5 NEWTON 59 65 44 63 / 60 50 20 5 ELDORADO 63 67 47 64 / 50 50 30 10 STROTHER FIELD 66 69 47 64 / 40 50 30 10 RUSSELL 52 54 39 62 / 80 40 10 5 GREAT BEND 54 56 40 62 / 70 40 10 5 SALINA 54 58 41 62 / 70 50 20 5 MCPHERSON 56 60 42 63 / 70 40 20 5 COFFEYVILLE 67 79 52 64 / 30 60 60 10 CHANUTE 67 75 51 64 / 30 60 60 10 IOLA 67 74 51 64 / 40 60 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT FOR CENTRAL KANSAS FROM LATE TONIGHT THROUGH MID MORNING THURSDAY. && 9/CARUSO
Hazardous weather outlook, May 12, 4:58 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT WED MAY 12 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 458 PM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. SOME OF THESE STORMS WILL BECOME SEVERE, AND CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND DAMAGING DOWNBURST WINDS TO 80 MPH. THE EXPECTED INSTABILITY AND WIND SHEAR PROFILES WILL BE CONDUCIVE FOR SOME SUPERCELL STORMS THROUGH THE EVENING. A FEW STORMS THAT DEVELOP NEAR THE SURFACE FRONT WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. A LARGER COMPLEX OF STORMS IS EXPECTED TO EVOLVE ACROSS CENTRAL KANSAS TONIGHT, WHICH MAY AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW SEVERE STORMS ARE STILL POSSIBLE UP THROUGH MIDNIGHT, HOWEVER THE GREATER RISK WILL TRANSITION TO LOCALLY HEAVY RAIN AFTER MIDNIGHT, MAINLY ACROSS CENTRAL KANSAS. THIS MAY RESULT IN SOME FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST KANSAS ON THURSDAY, WITH A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KANSAS. A FEW SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST KANSAS, WITH THE MAIN RISK BEING LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS, AND MAY BE NEEDED TONIGHT ACROSS PORTIONS OF SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/LAWSON
In the hours before
Local storm report, May 12, 7:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM TORNADO S ATTICA 37.24N 98.23W
05/12/2004 HARPER KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 12, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 2 N HAVEN 37.93N 97.78W
05/12/2004 1.00 INCH RENO KS AMATEUR RADIO
&&
LFWLocal storm report, May 12, 8:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL ATTICA 37.24N 98.23W
05/12/2004 2.75 INCH HARPER KS AMATEUR RADIO
&&
LFWLocal storm report, May 12, 8:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL HARPER 37.29N 98.03W
05/12/2004 1.25 INCH HARPER KS AMATEUR RADIO
&&
LFWLocal storm report, May 12, 8:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0802 PM TORNADO 2 SE ATTICA 37.22N 98.20W
05/12/2004 HARPER KS AMATEUR RADIO
DAMAGE REPORTED IN ATTICA.
&&
LFWLocal storm report, May 12, 8:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0802 PM TORNADO 3 W HARPER 37.29N 98.08W
05/12/2004 HARPER KS AMATEUR RADIO
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:27 PM CDT | Tornado Warning | ICT | Harper | 63 min |
| May 12, 7:40 PM CDT | Tornado Warning | ICT | Harvey, Reno | 65 min |
| May 12, 7:52 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 53 min |
| May 12, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 57 min |
| May 12, 8:22 PM CDT | Tornado Warning | ICT | Harper | 53 min |
| May 12, 8:41 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 64 min |
| May 12, 9:11 PM CDT | Tornado Warning | ICT | Harper, Sumner | 64 min |
| May 12, 9:16 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 59 min |
| May 12, 9:17 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 58 min |
| May 12, 9:48 PM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| May 12, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 52 min |
| May 12, 10:15 PM CDT | Flash Flood Warning | ICT | Kingman | 6 hr |
| May 12, 10:16 PM CDT | Tornado Warning | ICT | Sumner | 59 min |
| May 12, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 12, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 12, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 12, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 12, 11:59 PM CDT | Flash Flood Warning | ICT | Sedgwick, Sumner | 6 hr |
| May 13, 12:57 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| May 13, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 55 min |
| May 13, 1:59 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 13, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| May 13, 4:16 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
| May 13, 5:43 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 13, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| May 13, 8:55 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 65 min |
| May 13, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
| May 13, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| May 13, 6:36 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.